Inadvertent Administration of Oxytocin via Epidural

Read full text
Authors: Alexandra Tcherepanova, Rachel Achu-Lopes, Niamh OGrady, William R. Vincent, Mohamed T. Sarg, Karolina Brook
Cited by: 1
References: 10

Abstract

A patient at our institution was admitted to Labor & Delivery at 41-weeks' gestation for augmentation of early labor for spontaneous rupture of membranes. The anesthesia team placed an epidural catheter and initiated an infusion of bupivacaine with fentanyl for pain management. During nursing shift change several hours later, staff found oxytocin connected to the patient's epidural catheter. A root cause analysis identified that a combination of human error, workflow inefficiencies, and technology challenges contributed to this error. Because the neuraxial and oxytocin infusion bags were the same size, the Department of Pharmacy recommended switching oxytocin infusion bags to a more distinct size. We summarize the literature on inadvertent neuraxial medication infusions, which can lead to devastating consequences. While this patient experienced no adverse effects, we present this case as a cautionary case study to highlight the need for system-level interventions to enhance patient safety.

Fields of Study & Subjects

Patient Safety and Medication Errors Healthcare Technology and Patient Monitoring Simulation-Based Education in Healthcare

Publication details

Journal / source
Hospital Pharmacy
Publisher
SAGE Publications
Volume
61
Issue
4
Pages
327–332
Publication date
5 January 2026
Language
EN